Oklahoma, 2014

Hail in Oklahoma, July 21, 2014

July 21, 2014 · NWS AMA · 2 events in 1 county or zone

The combination of a weak upper trough, a surface trough over the central Oklahoma Panhandle, and a marginally unstable environment allowed convection to develop during the evening hours of the 21st. Scattered convection developed along the surface trough during the evening hours over Texas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a weak upper trough, a surface trough over the central Oklahoma Panhandle, and a marginally unstable environment allowed convection to develop during the evening hours of the 21st. Scattered convection developed along the surface trough during the evening hours over Texas County. This convection quickly became strong to severe. After producing isolated severe hail the storms transitioned to heavy rain production and did not produce any further severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 3:11 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 3:11 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT MON JUL 21 2014

.DISCUSSION...
FOR TONIGHT...THE COMBINATION OF STRONG DAYTIME HEATING AND ATTENDANT
ATMOSPHERIC INSTABILITY...SUFFICIENT MOISTURE...AND WEAK CONVERGENCE
ALONG A SFC TROF AXIS OVER ERN NM WILL LIKELY RESULT IN THE DEVELOPMENT
OF ISOLD TO SCT TSTMS ACROSS WRN AND NWRN ZONES. HAVE GONE WITH AREAL
QUAILFIER TERMINOLOGY USING ISOLD TO SCT VALUES FOR THIS EVENING
ACROSS THIS AREA...THEN NON MENTIONABLE VALUES AFTER 06Z TONIGHT.

A SIMILAR SCENARIO MAY EVOLVE LATE TUE AFTERNOON AND EVENING ACROSS
PARTS OF THE WRN AND NWRN ZONES...AND HAVE DECIDED TO INSERT SLGT CHC
POPS IN THAT AREA FOR TUE EVENING AT THIS TIME.

WEDNESDAY THRU FRIDAY WILL CONTINUE TO FEATURE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE MEANDERING AROUND THE SRN HIGH PLAINS WITH ABOVE
NORMAL TEMPERATURES AND GENERALLY DRY CONDITIONS.

ALL MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WANDER BACK TO THE WEST LATE THIS WEEK TO A POSITION
AROUND THE FOUR CORNERS REGION AS AN UPPER LEVEL ERN US TROF DEVELOPS.
THIS PATTERN CHANGE WILL PLACE THE PNHDLS IN NW FLOW ALOFT BEGINNING
AS EARLY AS FRIDAY...BUT MORE LIKELY DURG THE UPCOMING WEEKEND AND
CONTINUING BEYOND THIS FCST PCKG IF MODEL PROGS VERIFY. THIS WILL
EVENTUALLY TRANSLATE TO COOLER TEMPERATURES AND INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS. HAVE INCORPORATED SLGT CHC POPS FOR NWRN
ZONES FRIDAY NIGHT AND SUNDAY...AND SLGT CHC POP VALUES AREAWIDE FOR
SATURDAY NIGHT AS WELL AS SUNDAY NIGHT AND NEXT MONDAY BASED ON THE
EXPECTED PATTERN CHANGE AND REASONABLE MEDIUM RANGE MODEL AGREEMENT.

ANDRADE

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THRUOGH THE END OF THIS WEEK.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  96  68  96  68 /  10  10  10   5   5
BEAVER OK                  71 102  70 101  70 /  10   5  10   5   5
BOISE CITY OK              67  96  66  96  66 /  30  10  20   5   5
BORGER TX                  74 100  73 100  73 /  10  10  10   5   5
BOYS RANCH TX              68  97  67  97  67 /  20  10  10   5   5
CANYON TX                  70  96  67  96  68 /  10  10  10   5   5
CLARENDON TX               70  99  70  99  70 /  10   5   5   5   5
DALHART TX                 66  98  65  98  66 /  20  10  20   5   5
GUYMON OK                  70 102  69 101  69 /  20  10  10   5   5
HEREFORD TX                69  96  67  96  67 /  10  10  10   5   5
LIPSCOMB TX                70 100  70  99  70 /  10   5   5   5   5
PAMPA TX                   70  98  70  98  70 /  10   5   5   5   5
SHAMROCK TX                71 100  71  99  71 /  10   5   5   5   5
WELLINGTON TX              72 101  72 101  72 /  10   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 21, 3:49 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON JUL 21 2014

OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
449 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
THE WESTERN AND NORTHWESTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO MARGINALLY
SEVERE...WITH GUSTY WINDS OF 50 TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS MAY FORM ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY EVENING...FRIDAY NIGHT...AND
SUNDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY NIGHT. ANY STORMS THAT
DEVELOP DURING THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 21, 3:58 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT MON JUL 21 2014

OKZ001-212245-
CIMARRON OK-
458 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF BOISE CITY...MOVING NORTHEAST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN CIMARRON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10267 3700 10241 3698 10241 3684 10253
      3691 10271 3693 10273 3700 10270 3700 10268
TIME...MOT...LOC 2158Z 207DEG 3KT 3696 10258

SCHNEIDER
Special weather statement, Jul 21, 4:25 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON JUL 21 2014

OKZ001-TXZ001-212330-
CIMARRON OK-DALLAM TX-
525 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN DALLAM AND
WESTERN CIMARRON COUNTIES UNTIL 630 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FELT...OR 12 MILES SOUTHWEST
OF BOISE CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3688 10262 3673 10237 3649 10264 3659 10283
TIME...MOT...LOC 2226Z 216DEG 9KT 3661 10267

SCHNEIDER
Special weather statement, Jul 21, 4:27 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT MON JUL 21 2014

OKZ002-212330-
TEXAS OK-
527 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 630 PM
CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF OPTIMA...OR 9 MILES EAST OF
GUYMON...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...             OPTIMA...             HOOKER...
  BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3698 10095 3674 10103 3656 10128 3667 10146
      3700 10132
TIME...MOT...LOC 2227Z 222DEG 5KT 3666 10131

SCHNEIDER

The radar

The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
July 21, 5:19 PM CST to 5:20 PM CST
Where
Texas County, 0.69 mi N of Optima to 0.91 mi E of Optima
Measured
1.5 in hail
Reported by
Public
Coordinates
36.760, -101.350

Scattered thunderstorms developed over Texas County during the evening hours of the 21st. As the storms moved over the town of Optima (Texas County), a member of the public reported ping pong ball size hail (1.50 inches). After producing this hail the storms moved southeastward across the county.

Hail, Texas

When
July 21, 6:02 PM CST to 6:03 PM CST
Where
Texas County, 6.22 mi N of Guymon to 5.6 mi W of Optima
Measured
1.75 in hail
Reported by
Public
Coordinates
36.770, -101.480

Scattered thunderstorms developed over Texas County during the evening hours of the 21st. As the storms moved over the town of Guymon (Texas County), a member of the public reported golf ball size hail (1.75 inches) 6 miles north of Guymon (Texas County). After producing this hail the storms moved southeastward across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528122, 528123.